Jump to content
CrazyBoards.org

Weight Gain on Respiridone/Risperdal


Recommended Posts

I just stopped taking risperdal as of 5 days ago. I was on this medication for a few months, probably close to 6, and I gained about 60 pounds. Has anyone else discontinued this medication because of weight gain? How long do you all think it will take to get back down to my healthy weight? Thanks guys, any help is appreciated!

Link to comment
Share on other sites

I didn't gain any weight on Risperdal. That said, with healthy eating and exercise, you should be able to lose the weight. Of course if you switch to something else that also has the tendency to make you gain, losing the weight will be more difficult. Most meds that make you gain do so by increasing your appetite so you eat more. FYI, Zyprexa, however, is a med that changes your metabolism, so you can' avoid gaining.

Link to comment
Share on other sites

I' on a form of risperidol that is long acting - its Invega and I have not had any weight gain issues with this medication. I also took risperidol several years ago and did not have any isses with it besides some other side effects. I did get terrible weight gain on seroquil and have not been able to lose the weight even 5 years later due to other health problems that keep me rather inactive - I am on a walker - besides doing my physical therepy excercises in the pool.

The trick to losing weight is increasing your activity while decreasing your intake. Thats all there is too it but its harder done than said. There are no tricks. I've done it before and lost 70 pounds before my back went to hell. I find keeping a list of all the food I have eaten and how many calories is helpful or using the diabetic system. Counting calories you can also estimate how many you are burning in a day - there are resources online that give information on how many calories different activities - even using a computer - use up so you can get a rather detailed account of how much you are expending to compare to your intake. Then you can compare input and output. However I had to be pretty psychotic to go to that extreem.

Link to comment
Share on other sites

I am on Invega as well, after having been on Risperdal, and both caused weight gain and increased appetite for me. I've had enough weight gain and am going to DEMAND my pdoc switch me from an AP to a weight-neutral mood stabilizer. I'm a gastric bypass patient, and I worked really hard to lose weight, and I'm not going to get fat(ter) again. I think *most* APs have weight gain and increased appetite as side effects with the exception of Geodon which didn't work for me. I was reading an article (posted here, somewhere, I think...don't have the reference handy) about how APs change how your body metabolizes food...it burns fats and proteins first and then carbs and sugars which is why diabetes and obesity are such real risks for them.

Link to comment
Share on other sites

It did nothing for me. Plus made me gain weight. Weight gain on anti-psyhotics is extremely difficult to shift. I am now on Abilify which is far more weight neutral for me. Though I have gained a few pounds this past few weeks, I'm certain it's from the overeating not the med itself.

Link to comment
Share on other sites

It was strange, the first time I was on Risperdal I ate sooooo much and was always starving. But the second time, my eating habits didn't really change. The first time I gained 20 pounds but the second I didn't gain any. HOWEVER, what was frustrating the second time was that I was actually trying to lose weight by eating healthy and working out and I couldn't lose a pound no matter how much I tried. Therefore, the med still WAS doing something to my metabolism or whatever. :(

Link to comment
Share on other sites

  • 3 weeks later...

I gained 10 pounds in 7 days when I started (and immediately stopped) Risperdal. There was no change in my eating habits, so the effect must have been metabolic. It took me a month or so to lose the weight. Still looking for an atypical that doesn't cause weight gain or any horrendous side effects...

Link to comment
Share on other sites

  • 3 weeks later...

I don't have any problems with Risperdal. My others meds are more of a problem for me. For me, the worst med that caused weight gain was Depakote. I had to stop it because I was starving ALL the time. Risperdal is nothing compared to that. I also notice some increase in appetite due to Lamictal which is probably the worst offender of all the meds I'm currently taking. Risperdal is pretty much without side effects for me.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...